Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 3, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Apr 24, 2008, 11:07 PM CDT for Osborne County, Kansas. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2008, 11:07 PM CDT (04:07 UTC)
- Expired
- Apr 24, 2008, 11:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
County Osborne County, KS
The radar
The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 11:31 PM CDT | HAIL 2 | 1 Nnw Osborne, KS | |
| Apr 24, 11:35 PM CDT | TSTM WND GST 68 | Osborne, KS | MEASURED BY KSNW WEATHER LAB AT OSBORNE ELEMENTARY SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 3354 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGID 250409 TORGID KSC141-250430- /O.NEW.KGID.TO.W.0003.080425T0407Z-080425T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HASTINGS NE 1107 PM CDT THU APR 24 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * TORNADO WARNING FOR... NORTHERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1130 PM CDT * AT 1050 PM CDT...TRAINED WEATHER SPOTTERS REPORTED SEVERAL BRIEF TORNADO TOUCHDOWNS IN EXTREME EASTERN ROOKS COUNTY. THIS STORM IS MOVING TO THE EAST AT 30 MPH AND IS EXPECTED TO CONTINUE TO PRODUCE A SERIES OF BRIEF TORNADOES IN NORTHERN OSBORNE COUNTY AS IT TRACKS EAST. * THE TORNADO WILL BE NEAR... OSBORNE BY 1125 PM CDT DOWNS BY 1130 PM CDT LAT...LON 3953 9849 3935 9849 3933 9895 3951 9894 TIME...MOT...LOC 0407Z 266DEG 28KT 3943 9889 $$ HEINLEIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Apr 24, 6:51 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Apr 24, 6:51 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 651 PM CDT THU APR 24 2008 .AVIATION...00Z KGRI TAF. MAJOR ISSUE WILL BE THE STORMS EXPECTED TONIGHT. SEVERE STORMS ARE POSSIBLE TONIGHT. WIND WILL SHIFT TO THE NORTH AND NORTHWEST AFTER A FRONT BLOWS THROUGH AND COULD GET QUITE GUSTY. WILL HAVE A PERIOD OF LIFR/IFR CONDITIONS OVERNIGHT FOR A SHORT TIME...THEN AFTER 12Z THE BIG ISSUE WILL BE GUSTY WIND WITH LOW CEILINGS FOR MOST OF THE DAYLIGHT HOURS...EVENTUALLY SUBSIDING AND CEILINGS LIFTING TO VFR. && .PREV DISCUSSION... /ISSUED 622 PM CDT THU APR 24 2008/ DISCUSSION...UPDATED THE ZONES TO INCLUDE THE SEVERE THUNDERSTORM WATCH TIL 06Z TONIGHT IN THE WESTERN PART OF THE CWA. PREV DISCUSSION... /ISSUED 329 PM CDT THU APR 24 2008/ SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. MAIN FORECAST CONCERN LIES IN THE FIRST PERIOD WITH SEVERE WEATHER CHANCES. LOW LEVEL STRATUS WHICH HAD COVERED THE ENTIRE CWA HAS BEEN VERY STUBBORN TODAY...BUT LATEST VIS SATELLITE IMAGERY SHOWS THAT THE CLOUDS ARE SLOWLY BUT SURELY STARTING TO BREAK UP TO OUR WEST...AND EXPECT THAT TREND TO CONTINUE OVER THE NEXT FEW HOURS. WHILE NOT EXPECTING CLEAR SKIES OR ANYTHING...THERE SHOULD BE ENOUGH OF A BREAKUP TO ALLOW BETTER SURFACE HEATING TO TAKE PLACE. SATELLITE IMAGERY CONTINUES TO SHOW THE MAIN UPPER LEVEL TROUGH OFF TO THE WEST OF THE PLAINS...BUT A STRONG SHORTWAVE TROUGH WHICH HAD ROUNDED THE BASE EARLIER TODAY NOW MAKING ITS WAY INTO COLORADO. AHEAD OF THIS TROUGH AT THE SURFACE...ANALYSIS SHOWS AN AREA OF LOW PRESSURE WHICH CONTINUES TO DEEPEN OVER SOUTHWESTERN KANSAS...WITH A COLD FRONT/INVERTED TROUGH BOUNDARY EXTENDING TO THE NORTH INTO WEST CENTRAL NEBRASKA AND SOUTHEASTERN SD. THE INTERACTION OF THIS SURFACE SET UP WITH THE APPROACHING UPPER LEVEL SHORTWAVE TROUGH IS WHAT WILL BE BRINGING THE CHANCE FOR SEVERE WEATHER TO THE CWA LATE THIS AFTERNOON AND INTO TONIGHT. LATEST LAPS DATA SHOWS CAPE NEAR 1500 J/KG AND INCREASING ACROSS THE HIGH PLAINS...BUT REMAINS SOMEWHAT CAPPED. MODELS IN PRETTY GOOD AGREEMENT WITH THE CLOUD BREAK UP CONTINUING ACROSS THE AREA AND SOUNDINGS SHOWING AN ERODING CAP THROUGH THE REST OF THE AFTERNOON. EXPECTING CONVECTION TO STARTING FIRING ACROSS THE HIGH PLAINS AS THE UL SW TROUGH BEGINS TO MOVE IN TO THE AREA...WHICH LOOKS TO BE NEAR 21-00Z. CURRENT 0-6KM SHEAR IS OK ACROSS THE CWA BUT BETTER ACROSS THE HIGH PLAINS...AND LOWER LEVEL NOT THE GREATEST ANYWHERE AS FLOW IS PRETTY WEAK. EXPECT LOWER LEVEL FLOW/SHEAR TO IMPROVE INTO THE LATE AFTERNOON/EVENING HOURS AS THE UL SW APPROACHES AND THE SURFACE LOW SYSTEM DEEPENS AND INCREASES THE FLOW...ALSO CAUSING A SHIFT TO BECOME MORE SOUTHEASTERLY. ENTIRE AREA REMAINS OUTLOOKED FOR SEVERE WEATHER...WITH MOST OF THE CWA IN A MODERATE RISK. AS THESE STORMS DEVELOP AND MOVE THROUGH...PRIMARY CONCERN WILL LIE WITH THE POTENTIAL OF LARGE HAIL AND DAMAGING WINDS...BUT WITH THE IMPROVEMENT IN LOWER LEVEL FLOW/SHEAR...ISOLATED TORNADOES CANNOT BE RULED OUT. MODELS OVER THE LAST COUPLE OF DAYS HAVE ALSO BEEN QUITE CONSISTENT IN SHOWING THE INITIAL CONVECTION EVENTUALLY EVOLVING INTO A MCS AS THE SURFACE LOW MOVES OFF TO THE NORTHEAST ACROSS KS/NE AND COLD FRONT GETS PUSHED THROUGH THE CWA OVERNIGHT. LOW LEVEL JET REALLY GETS CRANKED UP ACROSS THE CWA...HELPING FEED INTO THE SYSTEM. SEVERE WEATHER LIKELY TO CONTINUE ON INTO THE LATE NIGHT HOURS...AND WITH PLENTY OF MOISTURE AND LIFT AVAILABLE...THERE IS ALSO A POSSIBILITY FOR LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS AREAS ALONG AND NORTH OF INTERSTATE 80. THERE ARE ISSUES WITH THE MODELS EXCESSIVE QPF DUE TO CONVECTIVE FEEDBACK...SO USED HPC FOR FORECAST QPF WHICH WOULD GIVE NORTHERN AREAS TOTALS NEAR 3/4 TO 1 INCH...BUT ISOLATED AREAS WITH TOTALS HIGHER THAN THAT A POSSIBILITY. EXPECT THAT DURING THE OVERNIGHT HOURS...THAT EVEN WITH DECENT SHEAR THE MAIN THREAT REMAINS WITH LARGE HAIL AND DAMAGING WINDS. SYSTEM FINALLY STARTS TO CREEP OUT OF THE AREA NEAR THE 09-12Z TIME FRAME AND WINDS ON THE BACKSIDE OF THIS SYSTEM COULD APPROACH ADVISORY LEVEL...BUT THIS IS OF SECONDARY CONCERN TO THE SEVERE WEATHER AND WILL NOT ISSUE ANY HEADLINES AT THIS TIME. THE REST OF FRIDAY AND INTO FRIDAY NIGHT...LEFT DRY AS SURFACE HIGH PRESSURE BUILDS IN TO THE PLAINS. DEFINITELY A COOLER DAY ON TAP...AS HIGH TEMPERATURES STRUGGLE TO REACH 50 ACROSS THE NORTH WITH NEAR 60 ACROSS THE FAR SOUTH. LONG TERM...12Z SATURDAY THROUGH THURSDAY. MAIN PROBLEM WILL BE CHANCES OF RAIN SATURDAY...AND THEN AGAIN LATE IN THE PERIOD. A WAVE IS EXPECTED TO DROP SOUTHEAST ACROSS THE AREA ON SATURDAY WHICH WILL ALSO PUSH A COLD FRONT ACROSS THE REGION. MOST OF THE RAIN ACROSS THE CWFA APPEARS TO BE POST FRONTAL...AND FOR NOW WILL STAY THE COURSE AND KEEP IT SHOWERS AND NOT MENTION THUNDERSTORMS SINCE INSTABILITY APPEARS TO BE QUITE LIMITED. AN UPPER LEVEL RIDGE BUILDS IN EARLY NEXT WEEK WHICH ALSO ALLOWS H85 TEMPERATURES TO GRADUALLY CLIMB MUCH OF THE WEEK. WILL KEEP IT DRY SUNDAY INTO WEDNESDAY AND ALSO SHOW A GRADUAL CLIMB IN MAXIMUM TEMPERATURES THROUGH THAT PERIOD. A LARGE TROUGH ACROSS THE WESTERN UNITED STATES THEN BEGINS TO EJECT SHORTWAVES INTO THE CENTRAL PLAINS TOWARDS THE END OF THE EXTENDED PERIOD. OBVIOUSLY THE DETAILS OF THIS IS STILL QUITE UNCERTAIN...BUT HPC POPS SUGGEST A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY...AND THIS ALSO AGREES WITH THE 12Z GFS AND 00Z ECMWF...SO WILL GENERALLY FOLLOW THAT SCENARIO. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && HEINLEIN
Hazardous weather outlook, Apr 24, 3:44 PM CDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 344 PM CDT THU APR 24 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 344 PM CDT THU APR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT AFTER 5 PM THIS AFTERNOON...LASTING INTO THE OVERNIGHT HOURS AS AN UPPER LEVEL DISTURBANCE AND COLD FRONT SWEEP ACROSS THE AREA. HAIL UP TO THE SIZE OF BASEBALLS AND WIND GUSTS TO 70 MPH WILL BE THE PRIMARY HAZARDS WITH THESE STORMS. A FEW ISOLATED TORNADOES ARE ALSO POSSIBLE...WITH THE GREATEST POTENTIAL FOR TORNADIC ACTIVITY EXPECTED TO BE ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND SOUTH OF A LINE FROM GENEVA TO ELWOOD. AS THIS SYSTEM MOVES THROUGH DURING THE OVERNIGHT HOURS...THERE IS ALSO A POSSIBILITY OF LOCALLY HEAVY RAIN. THE GREATEST THREAT LIES ACROSS PORTIONS OF NEBRASKA GENERALLY ALONG AND NORTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Apr 24, 10:35 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1035 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HAIL WEBSTER STATE PARK 39.40N 99.45W
04/24/2008 E1.75 INCH ROOKS KS CO-OP OBSERVER
&&
DOXEYLocal storm report, Apr 24, 10:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1044 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM HAIL PHILLIPSBURG 39.75N 99.32W
04/24/2008 E0.88 INCH PHILLIPS KS CO-OP OBSERVER
&&Local storm report, Apr 24, 10:45 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1045 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM HAIL 8 W STOCKTON 39.44N 99.42W
04/24/2008 E1.75 INCH ROOKS KS EMERGENCY MNGR
HAIL COVERING HIGHWAY 24
&&
DOXEYLocal storm report, Apr 24, 10:47 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1047 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM HAIL STOCKTON 39.44N 99.27W
04/24/2008 E4.25 INCH ROOKS KS EMERGENCY MNGR
QUARTER TO SOFTBALL SIZE HAIL WITH LOTS OF DAMAGE AND
POWER OUTAGES.
&&
DOXEYLocal storm report, Apr 24, 10:48 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1048 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM TORNADO 4 S STOCKTON 39.38N 99.27W
04/24/2008 ROOKS KS AMATEUR RADIO
BRIEF TORNADO TOUCHDOWN
&&Local storm report, Apr 24, 11:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1106 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TORNADO 4 S WOODSTON 39.40N 99.10W
04/24/2008 ROOKS KS STORM CHASER
BRIEF TORNADO TOUCHDOWN OBSERVED BY STORM CHASER
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 9:41 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 49 min |
| Apr 24, 10:26 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 49 min |
| Apr 24, 10:28 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 47 min |
| Apr 24, 10:47 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 43 min |
| Apr 24, 10:53 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 52 min |
| Apr 24, 10:57 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Smith | 48 min |
| Apr 24, 11:16 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 19 min |
| Apr 24, 11:28 PM CDT | Tornado Warning | GID | Mitchell, Osborne | 32 min |
| Apr 24, 11:30 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 45 min |
| Apr 24, 11:43 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 47 min |
| Apr 25, 12:04 AM CDT | Severe Thunderstorm Warning | GID | Mitchell | 41 min |
| Apr 25, 12:26 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 49 min |
| Apr 25, 12:36 AM CDT | Tornado Warning | GID | Jewell, Mitchell | 24 min |
| Apr 25, 1:24 AM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 27 min |
| Apr 25, 2:55 AM CDT | Wind Advisory | GID | Jewell, Mitchell, Osborne, Phillips, Rooks, Smith | 9 hr |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.